Acta Applicandae Mathematica

, Volume 17, Issue 1, pp 1–40 | Cite as

Variational problems in SBV and image segmentation

  • Luigi Ambrosio
Article

Abstract

We show how it is possible to prove the existence of solutions of the Mumford-Shah image segmentation functional

F(u,K) = ∫Ω\K [⊂∇u⊂2 + β(ug)2]dx + αℋn − 1(K), uW1,2(Ω\K), K ⊄ Ω closed in Ω.

We use a weak formulation of the minimum problem in a special class SBV(Ω) of functions of bounded variation. Moreover, we also deal with the regularity of minimizers and the approximation of F by elliptic functionals defined on Sobolev spaces. In this paper, we have collected the main results of Ambrosio and others.

AMS subject classifications (1980)

48A21 46E30 

Key words

BV function semicontinuity compactness image segmentation 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

References on segmentation problems

  1. A1.
    Ambrosio, L.: A compactness theorem for a special class of functions of bounded variation, to appear in Boll. Un. Mat. Ital. Google Scholar
  2. A2.
    Ambrosio, L.: Existence theory for a new class of variational problems, to appear in Arch. Rat. Mech. Anal. Google Scholar
  3. A3.
    Ambrosio, L. and Tortorelli, V. M.: Approximation of functionals depending on jumps by elliptic functionals via Γ-convergence, to appear.Google Scholar
  4. A4.
    Carriero, M., Leaci, A., Pallara, D., and Pascali, E.: Euler conditions for a minimum problem with free discontinuity surfaces, preprint University of Lecce, 1988.Google Scholar
  5. A5.
    De Giorgi, E. and Ambrosio, L.: Un nuovo tipo di funzionale del Calcolo delle Variazioni, to appear in Atti Accad. Naz. Lincei, Rend. Cl. Sci. Fis. Mat. Natur. Google Scholar
  6. A6.
    De Giorgi, E., Carriero, M., and Leaci, A.: Existence theorem for a minimum problem with free discontinuity set, to appear in Arch. Rat. Mech. Anal. Google Scholar
  7. A7.
    Kulkarni, S. R.: Minkowski content and lattice approximation for a variational problem, preprint Center for Intelligent Control Systems, MIT, to appear.Google Scholar
  8. A8.
    Marroquin J., Mitter S., and Poggio T.: Probabilistic solutions of ill posed problems in Computational Vision. J. Am. Statist. Assoc. 82 (1987) 397.Google Scholar
  9. A9.
    Mumford, D. and Shah, J.: Boundary detection by minimizing functionals, Proc. IEEE Conference on Computer Vision and Pattern Recognition, San Francisco, 1985.Google Scholar
  10. A10.
    Mumford, D. and Shah, J.: Optimal approximation by piecewise smooth functions and associated variational problems, to appear in Commun. Pure Appl. Math. Google Scholar
  11. A11.
    Richardson, T.: Existence result for a variational problem arising in computer vision theory, preprint Center for Intelligent Control Systems, P-63, MIT, July 1988.Google Scholar
  12. A12.
    Richardson, T.: Recovery of boundary by a variational method, to appear.Google Scholar
  13. A13.
    Dal Maso, G., Morel, J. M., and Solimini, S.: A variational method in image segmentation. Existence and approximation results, to appear.Google Scholar

References on Geometric Measure Theory, sets of finite perimeter and BV functions

  1. B1.
    Almgren F. J.: Existence and regularity almost everywhere of solutions to elliptic variational problems with constraints, Mem. Amer. Mat. Soc. 4 (1976) 165.Google Scholar
  2. B2.
    De Giorgi E.: Su una teoria generale della misura (r−1)-dimensionale in uno spazio a r dimensioni, Ann. Mat. Pura Appl. 36 (1954) 191–213Google Scholar
  3. B3.
    De Giorgi E.: Nuovi teoremi relativi alle misure (r−1)-dimensionali in uno spazio a r dimensioni. Ricerche Mat. 4 (1955) 95–113.Google Scholar
  4. B4.
    Giusti E.: Minimal Surfaces and Functions of Bounded Variation, Birkhäuser, Boston, 1984.Google Scholar
  5. B5.
    Federer H.: Geometric Measure Theory, Springer-Verlag, Berlin, 1969.Google Scholar
  6. B6.
    Federer H.: A note on Gauss-Green theorem. Proc. Amer. Mat. Soc. 9 (1958) 447–451.Google Scholar
  7. B7.
    Federer H.: Colloquium lectures on Geometric Measure Theory, Bull. Amer. Math. Soc. 84 (1978) 291–338.Google Scholar
  8. B8.
    Morgan F.: Geometric Measure Theory—A Beginner's Guide, Academic Press, New York, 1988.Google Scholar
  9. B9.
    Simons, L.: Lectures on Geometric Measure Theory, Proc. Centre for Mathematical Analysis, Australian Mathematical University 3, 1983.Google Scholar
  10. B10.
    Vol'pert A. I. and Huhjaev S. I.: Analysis in Classes of Discontinuous Functions and Equations of Mathematical Physics, Martinus Nijhoff, Dordrecht, 1985.Google Scholar
  11. B11.
    Vol'pert A. I.: The spaces BV and quasi linear equations. Math. USSR. Sb. 17 (1972) 225–267.Google Scholar

Miscellaneous references

  1. C1.
    Agmon S., Douglis A., and Niremberg L.: Estimates near the boundary for solutions of elliptic partial differential equations satisfying boundary condition. Commun. Pure Appl. Math. 12 (1959) 623–727.Google Scholar
  2. C2.
    Ambrosio L.: Nuovi risultati sulla semicontinuita inferiore di certi funzionali integrali. Atti Accad. Naz. dei Lincei, Rend. Cl. Sci. Fis. Mat. Natur. (79) 5 (1985) 82–89.Google Scholar
  3. C3.
    Ambrosio L.: New lower semicontinuity results for integral functionals, Rend. Accad. Naz. Sci. XL Mem. Mat. Sci. Fis. Mat. Natur. 105 (1987) 1–42.Google Scholar
  4. C4.
    Ambrosio, L. and Dal Maso, G.: The chain rule for distributional derivative, to appear in Proc. Amer. Math. Soc. Google Scholar
  5. C5.
    Anzellotti G. and Giaquinta M.: Funzioni BV e tracce, Rend. Sem. Mat. Univ. Padova 60 (1978) 1–22.Google Scholar
  6. C6.
    Attouch H.: Variational Convergence for Functions and Operators, Pitman, Boston, 1984.Google Scholar
  7. C7.
    Brezis H.: Analyse Fonctionelle, Masson, Paris, 1983.Google Scholar
  8. C8.
    Buttazzo G. and Dal Maso G.: Γ-limits of integral functionals, J. Anal. Math. 37 (1980) 145–185.Google Scholar
  9. C9.
    Buttazzo G.: Su una definizione generale dei Γ-limiti, Boll. Un. Mat. Ital. (5) 14B (1977) 722–744.Google Scholar
  10. C10.
    Caffarelli, L. A. and Alt, H. W.: Existence and regularity for a minimum problem with free boundary, 1980.Google Scholar
  11. C11.
    Calderon A. P. and Zygmund A.: On the differentiability of functions which are of bounded variation in Tonelli's sense, Rev. Un. Mat. Argentina 20 (1960) 102–121.Google Scholar
  12. C12.
    Carbone L. and Sbordone C.: Some properties of Γ-limits of integral functionals. Ann. Mat. Pura Appl. (4) 122 (1979) 1–60.Google Scholar
  13. C13.
    Cesari, L.: Sulle funzioni a variazione limitata, Ann. Scuola Norm. Sup. Pisa, Ser. 2, Vol. 5, 1936.Google Scholar
  14. C14.
    Dal Maso G. and Modica L.: A general theory of variational functionals, Topics in Functional Analysis 1980–81, Scuola Normale Superiore, Pisa, 1981.Google Scholar
  15. C15.
    De Giorgi E. and Spagnolo: Sulla convergenza degli integrali dell'energia per operatori ellittici del II ordine. Boll. Un. Mat.Ital. (4) 8 (1973) 391–411.Google Scholar
  16. C16.
    De Giorgi E. and Franzoni T.: Su un tipo di convergenza variazionale, Atti Accad. Naz. Lincei, Rend. Cl. Sci. Fis. Mat. Natur. (8) 58 (1975) 842–850.Google Scholar
  17. C17.
    De Giorgi E. and Franzoni T.: Su un tipo di convergenza variazionale, Rend. Sem. Mat. Brescia 3 (1979) 63–101.Google Scholar
  18. C18.
    Ekeland I. and Temam R.: Convex Analysis and Variational Problems, North-Holland, Amsterdam, 1976.Google Scholar
  19. C19.
    Federer H. and Ziemer W. P.: The Lebesgue set of a function whose distributional derivatives are pth power summable, Indiana Univ. Math. J. 22 (1972) 139–158.Google Scholar
  20. C20.
    Fleming W. H. and Rishel R.: An integral formula for total gradient variation, Arch. Math. 11, (1960) 218–222.Google Scholar
  21. C21.
    Giaquinta, M.: Multiple Integrals in the Calculus of Variations and Nonlinear Elliptic Systems. Princeton University Press, 1983.Google Scholar
  22. C22.
    Ioffe A. D.: On lower semicontinuity of integral functionals I, SIAM J. Cont. Optim. 15 (1977) 521–538.Google Scholar
  23. C23.
    Ioffe A. S.: On lower semicontinuity of integral functionals II, SIAM J. Cont. Optim. 15 (1977), 991–1000.Google Scholar
  24. C24.
    Marcellini P. and Sbordone C.: Semicontinuity problems in the calculus of variations, Nonlinear Anal. 4 (1980) 241–257.Google Scholar
  25. C25.
    Modica L.: The gradient theory of phase transitions and the minimal interface criterion, Arch. Rat. Mech., Analysis 98 (1987) 123–142.Google Scholar
  26. C26.
    Modica L. and Mortola S.: Un esempio di Γ-convergenza, Boll. Un. Mat. Ital. 5 14B (1977) 285–299.Google Scholar
  27. C27.
    Reshetnyak Y. G.: Weak convergence of completely additive vector functions on a set, Siberian Math. J. 9 (1968) 1039–1045 (translation of Sibirsk Mat. Z. 9 (1968) 1386–1394.Google Scholar
  28. C28.
    Serrin J.: A new definition of the integral for non-parametric problems in the Calculus of variations, Acta Math. 102 (1959) 23–32.Google Scholar
  29. C29.
    Serrin J.: On the definition and properties of certain variational integrals, Trans. Amer. Mat. Soc. 101 (1961) 139–167.Google Scholar
  30. C30.
    Spagnolo S.: Sul limite delle soluzioni dei problemi di Cauchy relativi all'equazione del calore, Ann. Sc. Norm. Sup. Pisa Cl. Sci. (3) 21 (1967) 657–699.Google Scholar
  31. C31.
    Spagnolo S.: Sulla convergenza della soluzioni di equazioni paraboliche ed ellittiche, Ann. Sc. Norm. Sup. Pisa Cl. Sci. (3) 22 (1968) 575–597.Google Scholar
  32. C32.
    Tonelli, L.: Sulla quadratura della superficie, Rend. Accad. Naz. Lincei 6, No. 3, 1926.Google Scholar

Copyright information

© Kluwer Academic Publishers 1989

Authors and Affiliations

  • Luigi Ambrosio
    • 1
  1. 1.Università di RomaRomeItaly

Personalised recommendations